Hail, Lipscomb
- When
- July 3, 4:02 PM CST
- Where
- Lipscomb County, 3.93 mi WSW of Darrouzett
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -100.380
Two separate areas of convection developed which eventually moved parallel across the southern TX Panhandle by evening hours. The first area of convection developed diurnally across eastern NM and moved southeast across parts of the central and western TX Panhandle along a pronounced 850-700 moisture axis with good SBCAPE of 1000-2000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Two separate areas of convection developed which eventually moved parallel across the southern TX Panhandle by evening hours. The first area of convection developed diurnally across eastern NM and moved southeast across parts of the central and western TX Panhandle along a pronounced 850-700 moisture axis with good SBCAPE of 1000-2000 J/Kg. A second area of convection developed across the northeastern Panhandles associated with a southeastward propagating 500 hPa trough. Across the second region of storm development, better effective shear supported supercells with large hail at first before storms congealed into a line and became more of a wind threat. Both complexes of storms produced many wind and large hail reports before exiting the region the evening of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 3:10 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 410 PM CDT Mon Jul 3 2017 .DISCUSSION... No major changes to the forecast. Severe thunderstorms expected this evening across eastern sections where unstable airmass continues to warm. Weak northwest flow aloft expected to continue through Tuesday night . Have expanded chances for afternoon thunderstorms to include western sections on Tuesday where axis of higher instability expected to set up. Thunderstorms expected to continue into Tuesday evening. Flow aloft expected to become north and northeast Wednesday through Thursday, limiting potential for thunderstorms to move in from the higher terrain. Have introduced slight chance of thunderstorms Wednesday afternoon across southern sections where slightly higher instability and upslope flow expected to be positioned. Weak northwest flow aloft expected to resume Friday, with low thunderstorm pops included for Friday night through Saturday night. Cockrell && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 92 67 93 67 / 30 20 20 20 5 Beaver OK 63 92 69 95 68 / 40 10 20 5 0 Boise City OK 60 93 63 93 65 / 20 20 20 10 0 Borger TX 68 95 68 97 70 / 30 10 20 10 5 Boys Ranch TX 66 95 67 97 67 / 20 10 30 20 5 Canyon TX 64 93 67 94 67 / 30 20 30 20 5 Clarendon TX 66 91 70 90 69 / 40 20 30 20 10 Dalhart TX 63 95 64 96 65 / 20 20 30 10 0 Guymon OK 62 94 66 96 68 / 30 10 20 5 0 Hereford TX 64 94 66 95 66 / 30 20 30 20 5 Lipscomb TX 65 91 68 95 68 / 50 20 20 20 5 Pampa TX 66 92 68 94 67 / 30 20 20 20 5 Shamrock TX 67 92 70 93 69 / 50 20 30 20 5 Wellington TX 69 94 70 92 71 / 50 20 30 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 07/03
Hazardous Weather Outlook National Weather Service Amarillo TX 349 PM CDT Mon Jul 3 2017 OKZ001>003-TXZ001>020-041100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 349 PM CDT Mon Jul 3 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected across the Texas and Oklahoma Panhandles, especially across the eastern Panhandles, where some storms are expected to become strong to severe with hail up to 2 inches in diameter and damaging winds up to 70 MPH will be possible. Locally heavy rains will likely occur, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible for various portions of the Panhandles Tuesday through Wednesday, and then again Friday night through Saturday night. Some storms Tuesday could become strong to marginally severe, producing one inch hail and 60 MPH gusts. Otherwise, the threat for organized severe weather will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Cockrell
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 6 WSW WARE 36.14N 102.79W
07/02/2017 E60 MPH DALLAM TX EMERGENCY MNGR
LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
60 MPH.
1044 PM HAIL BUSHLAND 35.19N 102.06W
07/02/2017 E0.88 INCH POTTER TX NWS EMPLOYEE
ACCUMULATING HAIL
1046 PM HAIL BUSHLAND 35.19N 102.06W
07/02/2017 E1.00 INCH POTTER TX NWS EMPLOYEE
SOME QUARTERS WITHIN THE ACCUMULATING HAIL.
1052 PM HAIL 6 WNW TIMBERCREEK CANYO 35.10N 101.91W
07/02/2017 E0.75 INCH RANDALL TX TRAINED SPOTTER
SOME ACCUMULATING HAIL ON I 27 SOUTH AT SUNDOWN
&&
EVENT NUMBER AMA1700752 AMA1700749 AMA1700750 AMA1700751
EASpecial Weather Statement
National Weather Service Amarillo TX
439 PM CDT MON JUL 3 2017
TXZ009-010-032215-
Hemphill TX-Roberts TX-
439 PM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Wolf Creek Park, or 16 miles northwest of Canadian,
moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3589 10042 3594 10073 3603 10084 3606 10080
3606 10042
TIME...MOT...LOC 2139Z 271DEG 9KT 3603 10063
WardThe Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
Estimated 60 MPH wind gust.
Storm spotter estimated thunderstorm wind gusts around 60 mph.
Facebook report of golf ball size hail.
Ping pong size hail reported via Facebook with picture received.
Thunderstorm wind gust up to 60 MPH.
Estimated dime to quarter size hail falling at time of the report.
Wind speed up to 70 MPH.
Large tree branches down due to winds from thunderstorm.
Late report of half dollar size hail reported via Twitter.
Thunderstorm winds up to 60 MPH reported.
Dime to penny size hail.
Thunderstorm wind gust measured up to 62 MPH with storm.
Hen egg to tennis ball sized hail reported following at this time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712965, 712966, 712967, 712968, 712969, 712970, 712971, 712972, 712973, 712974, 712975, 712976, 712977, 712978, 712979, 712980, 712981, 712982, 712983.